MAUDE Adverse Event Report: ARTHROCARE CORPORATION MICROBLATOR 30 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORPORATION MICROBLATOR 30 ICW; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number AC4050-01
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/19/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an ankle arthroscopy, the radiofrequency of the microblator was broken, the specialist tried to remove it with a hook probe but it was not possible, then, the specialist tried to remove the piece increasing the pressure on the pump, but it was not possible to know its exact location and made the decision to open to explore.X rays were taken and the piece could be seen embedded in the insert of the prosthesis so the insert was removed.The procedure was completed with a back up device with a three hour delay.The patient's health is still to be confirmed.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: h3, h6: a device deficiency was not identified, and the root cause of the reported event could not be determined since the device was not returned for evaluation.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that the provided intraoperative photo confirms the reported break of the tip of the radiofrequency.Based on the limited information provided, the clinical root cause of the reported breakage of the microblator could not be definitively concluded, the root cause of the hook probe was the attempted removal of microblator fragment.The hook probe is an external communicating device composed of surgical stainless steel that is neither manufactured nor intended for implantation and should have limited tissue/bone contact as long-term implantation data is not available.Since the broken piece of the hook probe is in an unknown location, it is possible that it is retained within the patient, and the potential for micromotion and/or migration cannot be ruled out.Additionally, the open procedure and prolonged anesthesia time increases the risk for post-surgical complications and possibly recovery time for the patient.Factors that could have contributed to the reported event include hitting the device tip against a hard surface or using the device as a lever to enlarge surgical site.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
MICROBLATOR 30 ICW
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer (Section G)
ARTHROCARE CORPORATION
7000 west william cannon drive
austin TX 78735
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17908087
Report Number3006524618-2023-00385
Device Sequence Number7561136
Product Code GEI
UDI-Device Identifier00817470003123
UDI-Public00817470003123
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K033584
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2026
Device Catalogue NumberAC4050-01
Device Lot Number2113836
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/19/2023
Supplement Date Received by Manufacturer11/23/2023
Initial Report FDA Received Date10/10/2023
Supplement Report FDA Received Date11/27/2023
Date Device Manufactured02/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age72 YR
Patient SexMale